Weight Gain and Medication
You have been taking a new medication for a few years. Oddly, the scale also indicates a new weight, and your mirror reflects a different silhouette. Could these effects be caused by your change of medication? It’s possible, because certain medications increase appetite and cravings for sweet foods!
First, in order to be aware of any variation in your weight, it is important that you know the possible side effects of your medication. Here are a few medications that could increase the numbers on your scale1:
Now that you know the type of medication that can lead to weight gain, here are some practical solutions to return to a healthy weight:
- Talk to your physician. There are alternatives to certain medications that do not lead to weight gain. Talk to your physician about changing your prescription for another medication, if possible.
- Stay active! If it is not already part of your lifestyle, begin a workout program or a physical activity that you enjoy. Moving regularly will make it easier for you to lose your extra weight.
- Keep a food log. You have been eating excessively more often since you started taking a new medication? You eat larger servings? Is your sweet tooth harder to resist than usual? To find out, become aware of what you eat by writing it down in a food log. The solution is probably much simpler than you think!
- Consult a nutritionist.The nutritionist will be able to determine if excessive caloric intake is the cause of your recent weight gain. When our internal hunger and satiety signals are disturbed, it is hard to know if we are eating too much, or not enough. In addition to guiding you in your food choices, the nutritionist will be able to build the ideal meal schedule with you.
By Vanessa Martin
1. UpToDate. 2013. « Drugs that cause weight gain and some alternatives ». Online.